Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 31, 2020, 2:49 AM CDT for Nicollet County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2020, 2:49 AM CDT (07:49 UTC)
- Expired
- Aug 31, 2020, 3:15 AM CDT
- In force
- 26 min
- Issued by
- NWS Twin Cities, MN
County Nicollet County, MN
The radar
The Minneapolis radar (KMPX), 85 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1442 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
036
WWUS83 KMPX 310749
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
249 AM CDT Mon Aug 31 2020
MNZ067-075-310815-
Sibley-Nicollet-
249 AM CDT Mon Aug 31 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SIBLEY AND NORTH
CENTRAL NICOLLET COUNTIES...
At 248 AM CDT, a strong thunderstorm was located near New Ulm, moving
east at 35 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Lafayette, New Sweden and Klossner.
LAT...LON 4435 9449 4437 9456 4440 9458 4451 9419
4436 9415 4433 9446
TIME...MOT...LOC 0748Z 256DEG 31KT 4437 9452
$$
BPHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 31, 2:23 AM CDT, 26 minutes earlier.
Area forecast discussion, Aug 31, 2:23 AM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 223 AM CDT Mon Aug 31 2020 .SHORT TERM...(Today through Tuesday) Issued at 223 AM CDT Mon Aug 31 2020 Satellite and radar imagery show area of showers with some embedded thunder moving west to east across the area. This activity is along and ahead of a surface cold front extending from north central Minnesota southwest into eastern Nebraska. The main upper trough associated with it can be seen in water vapor imagery over the central Dakotas. There is a narrow axis of instability, with MUCAPE values up to around 1500 J/Kg just along/ahead of the front, currently nosing into southwest and west central Minnesota. This is maximized near the 850 mb theta-e ridge axis over that same area, with theta-e values dropping quickly over eastern South Dakota. Things are moving more slowly than guidance indicated yesterday, likely due to the upper trough digging a big more than progged. However, look for things to continue to push east through the day today, existing the eastern portion of the forecast by around midday. We should see clearing somewhat quickly behind the precipitation, especially once we get into daylight hours and mixing can help with some of the lingering low clouds currently seen behind the front. Cooler and drier air will then build across the area into Tuesday as high pressure slides east through the region. .LONG TERM...(Tuesday night through Sunday) Issued at 223 AM CDT Mon Aug 31 2020 The longer term looks fairly quiet in terms of sensible weather, with a few moisture starved systems moving through the region and likely not producing much if any precipiation. Northwest upper flow will predominate through the period, with the main upper trough over eastern North America significantly amplifying by the end of the period, signaling the arrival of much cooler temperatures. However, before that happens we will have a couple of decent warmups ahead of Alberta Clipper-like systems. Model guidance is in remarkably good agreement on the overall evolution of the large scale pattern through the period, making it difficult to make any significant changes to the blended consensus forecast. The main chances for any precipitation look to be Wednesday night into early Thursday as a surface low moves along the US/Canadian border and drags a frontal boundary through the area. Moisture return ahead of that system is quite limited, so the best chance of any precipitation will be over the northern portion of the area where deep layer saturation is more likely to occur. A better chance for precipitation will come during the latter half of the weekend, although there remains disagreement on the timing and strength of the shortwave trough progged to move through the region. Overall, will have minimal PoPs through the period, with a mainly just chance PoPs over the weekend. Mild weather is expected the much of the week, with spike into the 80s on Wednesday and Saturday ahead of the two systems of interest. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1151 PM CDT Sun Aug 30 2020 Few changes made to going TAFs. Instability not really following showers into the area, so expect a continued downward trend in amount of TSRA across the MPX area through the night. Starting to see MVFR cigs expand along the cold front, so maintained brief window of MVFR cigs at all terminals. Best punch of winds behind the front looks to remain southwest of the MPX terminals, so did back off on winds some immediately behind the front. No concerns for much of Monday as skies clear out from west to east. KMSP...Looking increasingly likely we'll see some thunder with initial push of activity into the field, but after that, it looks to be mainly shra. Time window for lowest cigs looks to be between 11z and 13z now, with heights under 018 still a possibility. /OUTLOOK FOR KMSP/ TUE...VFR. Wind S 5-10 kts. WED...VFR. Wind WSW 5-10 kts. THU...VFR. Wind NW 15-20G30kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM... LONG TERM... AVIATION...MPG
Hazardous weather outlook, Aug 30, 3:10 PM CDT, 11 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 310 PM CDT Sun Aug 30 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 312015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 310 PM CDT Sun Aug 30 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. A few severe storms are possible in far western Minnesota this evening. The primary threat would be damaging wind gusts and large hail. Non-severe thunderstorms are possible across the remainder of the area tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed across western Minnesota this evening. Borghoff
In the hours before
Special weather statement, Aug 30, 9:17 PM CDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
917 PM CDT Sun Aug 30 2020
MNZ054-064-310300-
Yellow Medicine-Lac Qui Parle-
917 PM CDT Sun Aug 30 2020
...A STRONG THUNDERSTORM WILL AFFECT LAC QUI PARLE COUNTY...
At 917 PM CDT, a strong thunderstorm was located 6 miles northeast of
Moritz, or 13 miles northeast of Clear Lake, moving east at 60 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Madison, Dawson, Marietta, Cerro Gordo, Providence, and Florida
Creek Wildlife Management Area.
LAT...LON 4505 9645 4513 9602 4502 9587 4500 9583
4496 9582 4493 9573 4491 9572 4490 9567
4478 9645
TIME...MOT...LOC 0217Z 255DEG 50KT 4488 9646Special weather statement, Aug 31, 2:16 AM CDT, 33 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 216 AM CDT Mon Aug 31 2020 MNZ073>075-310745- Brown-Nicollet-Redwood- 216 AM CDT Mon Aug 31 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN REDWOOD...CENTRAL BROWN AND NORTHWESTERN NICOLLET COUNTIES... At 215 AM CDT, a strong thunderstorm was located near Springfield, or 20 miles southeast of Redwood Falls, moving east at 40 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... New Ulm, Sleepy Eye, Evan, Cobden, Essig, St George and New Ulm Airport. LAT...LON 4423 9495 4433 9499 4445 9454 4429 9448 TIME...MOT...LOC 0715Z 258DEG 35KT 4428 9491 BPH
Special weather statement, Aug 31, 2:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
249 AM CDT Mon Aug 31 2020
MNZ067-075-310815-
Sibley-Nicollet-
249 AM CDT Mon Aug 31 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SIBLEY AND NORTH
CENTRAL NICOLLET COUNTIES...
At 248 AM CDT, a strong thunderstorm was located near New Ulm, moving
east at 35 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Lafayette, New Sweden and Klossner.
LAT...LON 4435 9449 4437 9456 4440 9458 4451 9419
4436 9415 4433 9446
TIME...MOT...LOC 0748Z 256DEG 31KT 4437 9452
BPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 9:17 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 43 min |
| Aug 31, 2:16 AM CDT | Special Weather Statement | MPX | Brown | 29 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.